Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Health Syst Pharm. 2008 Mar 1;65(5):420-1. doi: 10.2146/ajhp070299.

Penile angioedema associated with the use of angiotensin-converting-enzyme inhibitors and angiotensin II receptor blockers.

Author information

1
Department of Emergency Medicine, State University of New York Upstate Medical University, Syracuse, USA.

Abstract

PURPOSE:

Two cases of penile angioedema associated with the use of angiotensin-converting-enzyme inhibitors and angio-tensin II receptor blockers are reported.

SUMMARY:

The first case of penile angioe-dema involved a 68-year-old man who arrived at the emergency department (ED) with a 2-12-hour history of penile swelling occurring three days after initiation of irbesartan in addition to longstanding lisinopril therapy. All parts of the physical examination were normal, except for the genital examination. The patient's penis was edematous at midshaft only and was nontender with normal skin coloring. The edema was nonpitting and limited to the skin. The patient was instructed to stop taking both lisinopril and irbesartan, and symptoms resolved within 48 hours with supportive care alone. In the second case, a 48-year-old man arrived at the ED complaining of penile swelling over the previous two days. Enalapril had been initiated one month before his arrival at the ED. The patient's penis was nontender and edematous at midshaft. The edema was nonpitting and limited to the skin. The patient was instructed to stop taking enalapril, given oral prednisone 60 mg, and asked to continue his prednisone for five days after discharge. The swelling resolved within two days of stopping enalapril, and he had no further episodes of penile swelling. Neither patient was rechallenged with the offending medications.

CONCLUSION:

Penile angioedema was reported in two patients. The first case involved a patient receiving both lisinopril and irbesartan. The second patient was receiving enalapril only.

PMID:
18281733
DOI:
10.2146/ajhp070299
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center